Not long ago, I ran out of Claritin, and it took me a few days to get back to the store and pick up a new batch. Since it was the middle of winter, I figured I was safe to go for a few days without - I mean really, how much pollen can there be in the air in mid-January? If it's not safe to go without Claritin then, when will it be safe? I guess the safe answer is "never", because after I went a couple of days without, I felt like I had had my brains smashed out by a slice of lemon wrapped around a large gold brick (bonus points for anyone who knows where that comes from).

While I've been on daily medication for a while now for epilepsy (first Dilantin and later Zonegran), and I am well aware of the consequences of not taking that medication every day, I wouldn't think that an allergy medication could cause such severe pain. Of course, I can't say with complete confidence that the pain came from the (lack of) Claritin in my system either, but after I picked up a new bottle and started taking it again, the pain went away. So what else am I to think?

Keeping in mind that I am not a doctor, it is my believe that antihistimine medications work best in advance - that is, they don't really do much if your head is already stopped up. But since decongestants are such a no-no with Dilantin, I've always been scared of taking them, and since I have such bad allergies, that's why I continue to take the Claritin. It's really not bad - it's just a tiny pill after all. I understand the need to continue taking it, so that it can have a continued effect of keeping things cleared out.

But if it really does have such an adverse affect, it's downright scary on its own. I typically stay away from nasal sprays, because you hear the horror stories from those, and people getting addicted to them and needing to keep on the spray to keep their noses clear. I can't say that I had that problem when I didn't take the Claritin (it was the middle of January, after all), but that headache was a killer. It's like my skull was being split open, and I'm just wondering if there was something else going on or if it is indeed a side-effect of coming off of Claritin. Has anyone else experienced this before?

Comments (6)

I've been taking Claritin to help with the allergies i've experienced as Autumn is getting closer. I think it's the ragweed pollen making my head feel like it's underwater. And my ears are clogged, too. The Claritin does really make you feel "Claritin Clear" -- I feel speeded out and hopped up on the med. I've also found it to be an appetite suppressant.

I've experienced the same problem in getting off Claritin. Pounding headache, sensitive to light. Like a migraine (and I've never had migraines in the past, only heard about the severity of them) -- it's unbelievable how painful this Claritin withdrawal headache really was!

I've tried drinking water, taking Advil, a gentle walk, feet up on the couch, everything and it would not go away. My only option is to get back ON the Claritin.

I hate to become addicted! HELP!!

Rachel,

I just used Claritin for three days. When I stopped, I woke with a major headache. I have experienced these before. I call them withdrawal headaches.

I have these when I quit drinking coffee, and I have used Chromium piccolinate in college and after to increase endurance and burn fat. Quitting these also creates a withdrawal headache. The onset for these two is usually two days. The second day after quitting... headache! The chromium one is the worst.

I am dealing with major headaches and it's been three days since I've been on Claritin. This was suggested to me to take for my recent chemotherapy injections. However I have never gotten a headache this bad from chemo, i am attributing it to the Claritin and am not going to take it anymore, i have enough side effects to deal with i don't need my head to feel like this too. Thanks for your stories and insight.

-Kimberly

I have been on Claritin D 24hr for yrs and if I missed more than two days of it, I would be very tired and can't function well. I would get back on it and feel great! I took it before I went to work since I work 3rd shift, it helped me stay awake but I also never sleep very well either because of it. I have been addicted to Afrin nose spray and recently got off of that with no issues. However, I just started getting off claritin D and now I'm experiencing headaches, dizziness and I'm seeing things that aren't there. However, I am sleeping much better and that's important to me. I'm fighting through this and as each day goes by, I feel better about being off of it. But yes it's painful!!

Been trying to get off this stuff for 10 years. Its almost ruined my marriage. Experience severe headaches, pressure in back of head, ears full of liquid in morning while trying to get off it, so at this point I will remain a "crack -claritin" head! I do feel better when I stay consistanly on it as long as I don't get too dry.... but boy if I miss a day or run out all hell breaks loose..... Maybe with a severe detox and diet change as I have been told might help but thats what I took this trash for in the first place is to remedy a problem, now I got another... HELP!!!!

I have been taking allergy medications with pseudoenepherine for a long time due to seasonal allergies. Due to legislation regulating it I have been obtaining Claritin D 10 tabs at a time. I recently tried to obtain a refill of Target's version of Claritin D 24 hour and was refused not just for a day but for about a week. It was very embarassing, to say the least. (I can see why K-Mart got out of the business of selling products with pseudoenepherine!) The pharmacist advised that I take a combination of Claritin (not Claritin D) and Sudafed PE. It works though not quite as well, but my eyes are itchy and my nose is kind of stuffy, no further unusual symptoms. I'm going to try to do it.

Leave a comment